Kentucky, 2019

Flash Flood in Kentucky, June 19, 2019

June 19, 2019 · NWS RLX · 1 event in 1 county or zone

A low pressure system and associated cold front moved into the Ohio Valley on the evening of the 19th, which was already an environment primed for locally heavy rainfall given the abundant amount of low level moisture. Showers and thunderstorms formed that evening, resulting in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A low pressure system and associated cold front moved into the Ohio Valley on the evening of the 19th, which was already an environment primed for locally heavy rainfall given the abundant amount of low level moisture. Showers and thunderstorms formed that evening, resulting in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 19, 1:37 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 19, 1:37 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
237 PM EDT Wed Jun 19 2019

.SYNOPSIS...
One upper disturbance crosses tonight. Another, along with a
surface cold front cross Thursday. Warm sector into the
weekend. Next cold front early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 200 PM Wednesday...

We are still stuck in the same pattern we have been for most of
the week, with southerly flow pumping moisture into the forecast
area, and ripples in the 500mb flow driving areas of showers and
storms. We did get some sunshine this afternoon, so have a bit
more cellular convection ongoing due to 500-1000 J/kg MLCAPE
added by the solar heating. With limited shear, not expecting
much organization to the storms, but any taller cells could be
capable of marginally severe wind gusts, which is reflected by
the SPC Day 1 outlook.

Overnight, expect showers and storms to lessen in coverage
initially, but as another 500mb shortwave trough crosses think
coverage will pick up again and have gone with an area of likely
POPs crossing from west to east after midnight.

A surface low will cross northern Ohio on Thursday, with a cold
front crossing the forecast area. This, combined with 500mb
ripples working through the mean trough and lingering outflow
boundaries from earlier activity will lead to showers and
thunderstorms on Thursday. Tried to put some timing info for the
best chance of storms using the WRFNMM... but really a
shower/storm could be around any time with abundant moisture and
multiple modes of synoptic and mesoscale forcing moving
through. The NAM is not really impressed with instability for
Thursday, while the RAP shows up to 2000 J/kg of MLCAPE.
Instability will be highly dependent on how much sun we get
during the late morning and early afternoon. Right now, think we
will have pretty widespread cloud cover, limiting the strength
of storms, but confidence is not great. We will see better bulk
shear moving through during the day, so if we do get some
sunshine, the RAP could be on to something, with stronger storms
possible during the afternoon with strong winds the main concern.
SPC marginal risk across the eastern half of the forecast area
also reflects this possibility, with the better chance of
severe weather to the east where instability should be better.

Flash flood watch remains in effect into Thursday evening.
Precipitable water values will remain in the 1.5-2 inch range
along and ahead of the cold front, so any stronger shower or
storm could produce heavy rainfall and localized flooding.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 230 PM Wednesday...

High pressure builds behind the front Thursday night to provide
dry and weak flow conditions through Saturday morning. Then, a
warm front develops and lifts slowly north through Sunday.
Scattered showers or storms are possible while the area remains
in the warm sector of the incoming weather system.

Models suggest an H500 disturbance digs southeast across or just
south of our Tri-state area near HTS. This disturbance could
bring some precipitation to portions of southeast OH, northeast
KY and southern WV late Friday night into Saturday.

There will be a gradual warm up each day with temperatures
reaching the low 80s lowlands of WV, KY and southeast OH,
ranging into the mid 60s highest peaks northeast mountains.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 230 PM Wednesday...

The aforementioned warm front will slowly lift north Saturday
night, positioned over our northern third of the area by Sunday
morning. While on the warm sector, showers and storms will be
possible during this time period.

Some model differences are noted beyond Sunday on other upper
level disturbances affecting the area Tuesday on.

It will continue warm with highs reaching the mid to upper 80s
lowlands, ranging into the lower 70s northeast mountains.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 200 PM Wednesday...

Isolated to scattered showers and storms will be the story today
and tonight. Hard to time out any restrictions into TAF sites,
and with restrictions expected to be localized opted to just go
with vicinity wording for now. Do expect an area of more
widespread showers crossing overnight. Also included valley fog
in the mountain valleys overnight, with a period of IFR at EKN
based on LAMP guidance. Elsewhere, areas of MVFR to IFR ceilings
are expected late tonight into Thursday morning.

A cold front will cross on Thursday, with another round of
showers and storms. MVFR to IFR is likely with the stronger
cells, but confidence on timing is limited right now. Winds will
also pick up on Thursday ahead of this front, S to SW flow with
gusts of 20-25kts are expected.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Low to medium.

ALTERNATE SCENARIOS: Timing of restrictions may vary, and
amendments may be needed for showers and thunderstorms.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
PKB CONSISTENCY  M    M    M    H    H    H    H    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
Brief IFR conditions likely at times with showers and
thunderstorms into Thursday evening. IFR in fog/stratus
possible Thursday night into Friday. Brief IFR possible in
showers and storms this weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Thursday evening for WVZ005>011-
     013>020-024>034-039-040-515-516.
OH...Flash Flood Watch through Thursday evening for OHZ066-067-075-
     076-083>087.
KY...Flash Flood Watch through Thursday evening for KYZ101>103-105.
VA...Flash Flood Watch through Thursday evening for VAZ003-004.

&&

SYNOPSIS...26/MZ
NEAR TERM...MZ
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...MZ
Hazardous weather outlook, Jun 19, 4:07 AM EST, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
507 AM EDT Wed Jun 19 2019

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515-516-200915-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-
507 AM EDT Wed Jun 19 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, the West Virginia lowlands, and the
southern mountains of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a marginal risk for severe thunderstorms today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Rounds of showers and thunderstorms this weekend may again lead to a
localized flash flood threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ517>526-200915-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
507 AM EDT Wed Jun 19 2019

This Hazardous Weather Outlook is for the northern and central
mountains of West Virginia.

.DAY ONE...Today and Tonight.

Rounds of showers and thunderstorms today and tonight may lead to a
localized flash flood threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rounds of showers and thunderstorms Thursday, and then again over
the weekend, may lead to a localized flash flood threat.

There is a marginal risk for severe thunderstorms Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM / 26

In the hours before

Special weather statement, Jun 19, 1:08 PM EST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
208 PM EDT Wed Jun 19 2019

VAZ004-WVZ033-034-191900-
Buchanan-Wyoming-McDowell-
208 PM EDT Wed Jun 19 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUCHANAN...NORTHERN
MCDOWELL AND WESTERN WYOMING COUNTIES...

At 207 PM EDT, a strong thunderstorm was located near Grundy, moving
northeast at 20 mph.

Locations impacted include...
Welch, Grundy, Pineville, Oceana, Hanover, Gilbert Creek, Davy,
Bradshaw, Iaeger, Clear Fork, Panther, Stacy, Hurley, Avondale, Wolf
Pen, Baileysville, Roseann and Vansant.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

LAT...LON 3739 8217 3752 8194 3751 8193 3753 8191
      3752 8190 3755 8185 3757 8185 3772 8157
      3749 8140 3724 8206
TIME...MOT...LOC 1807Z 239DEG 17KT 3735 8206

21
Special weather statement, Jun 19, 1:30 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
230 PM EDT Wed Jun 19 2019

KYZ101-OHZ086-087-191930-
Greenup-Gallia-Lawrence-
230 PM EDT Wed Jun 19 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENUP...WEST
CENTRAL GALLIA AND CENTRAL LAWRENCE COUNTIES...

At 229 PM EDT, a strong thunderstorm was located near Vanceburg, or
15 miles north of Carter Caves State Park, moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Portsmouth, Lake Vesuvius, New Boston, Greenup, Load, Letitia,
Franklin Furnace, Vernon, Waterloo, South Shore, Sciotoville, Grays
Branch, Pedro and South Portsmouth.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

LAT...LON 3855 8310 3859 8307 3862 8308 3868 8303
      3872 8303 3876 8289 3873 8287 3869 8288
      3858 8284 3857 8281 3860 8274 3868 8276
      3868 8270 3875 8270 3875 8266 3883 8265
      3885 8257 3885 8256 3861 8245 3852 8316
TIME...MOT...LOC 1829Z 252DEG 29KT 3858 8320

21
Special weather statement, Jun 19, 1:43 PM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
243 PM EDT Wed Jun 19 2019

VAZ003-004-WVZ033-191945-
Dickenson-Buchanan-McDowell-
243 PM EDT Wed Jun 19 2019

...A STRONG THUNDERSTORM WILL AFFECT DICKENSON...SOUTHERN BUCHANAN
AND SOUTHWESTERN MCDOWELL COUNTIES...

At 242 PM EDT, a strong thunderstorm was located near Clintwood,
moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Clintwood, Grundy, Haysi, Davenport, Clinchco, Nora, Vansant,
McClure, Jolo and Oakwood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

LAT...LON 3717 8255 3734 8181 3720 8177 3719 8180
      3717 8187 3715 8188 3715 8190 3713 8192
      3712 8197 3713 8199 3711 8202 3707 8202
      3705 8205 3704 8209 3705 8210 3704 8212
      3704 8217 3703 8218 3700 8243
TIME...MOT...LOC 1842Z 254DEG 19KT 3711 8236

21
Special weather statement, Jun 19, 3:25 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
425 PM EDT Wed Jun 19 2019

KYZ101-103-OHZ086-087-WVZ006-192115-
Boyd-Greenup-Gallia-Lawrence-Cabell-
425 PM EDT Wed Jun 19 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BOYD...SOUTHEASTERN
GREENUP...SOUTH CENTRAL GALLIA...SOUTHEASTERN LAWRENCE AND NORTHERN
CABELL COUNTIES...

At 423 PM EDT, a strong thunderstorm was located 2 miles north of
Ashland, moving northeast at 5 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Huntington, Ashland, Ironton, Coal Grove, Chesapeake, Proctorville,
Cannonsburg, Kenova, Catlettsburg, Ceredo, Princess, Coalton, Naples,
Flatwoods, South Point, Russell, Burlington, Bellefonte, Westwood and
Crown City.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3863 8232 3846 8215 3840 8257 3842 8260
      3840 8260 3837 8281 3839 8289 3846 8290
TIME...MOT...LOC 2023Z 240DEG 48KT 3855 8249

ROCHE

The radar

The Charleston,WV radar (KRLX), 87 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Boyd

When
June 19, 3:45 PM EST to 5:30 PM EST
Where
Boyd County, 0.7 mi WNW of Summit to 0.69 mi NNE of Summit
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.435, -82.711

High water resulted in an impassable intersection between Route 5 and Rose Road in Summit.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833069.